Alert archive / Vermont / Wind Chill Advisories in 2017

Wind Chill Advisory 2, NWS Burlington, VT

March 3, 20174 counties in New York; 11 counties in Vermont

NWS Burlington, VT issued this wind chill advisory at Mar 3, 2017, 3:47 AM EST for 4 counties in New York; 11 counties in Vermont. It took effect at Mar 4, 2017, 12:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2017, 3:47 AM EST (08:47 UTC)
In effect from
Mar 4, 2017, 12:00 AM EST
Expired
Mar 4, 2017, 7:00 AM EST
In force
7 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Caledonia County, VT, Chittenden County, VT, Essex County, VT, Franklin County, VT, Grand Isle County, VT, Lamoille County, VT, Orange County, VT, Orleans County, VT, Rutland County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 11 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WWUS41 KBTV 030847
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
347 AM EST Fri Mar 3 2017

NYZ026>031-034-087-VTZ001>008-010-016>019-032115-
/O.NEW.KBTV.WC.Y.0002.170304T0500Z-170304T1700Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Orange-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Ogdensburg, 
Potsdam, Gouverneur, Alburgh, South Hero, St. Albans, Newport, 
Island Pond, Burlington, Johnson, Stowe, St. Johnsbury, 
Montpelier, Bradford, Randolph, Enosburg Falls, Richford, 
Underhill, Bristol, Ripton, East Wallingford, and Killington
347 AM EST Fri Mar 3 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST SATURDAY...

The National Weather Service in Burlington has issued a Wind
Chill Advisory, which is in effect from midnight tonight to noon
EST Saturday.

* Locations...Saint Lawrence Valley, Adirondacks, northern 
  Champlain valley, western slopes of the Green Mountains, and 
  north central and northeast Vermont.

* Hazard Types...Low wind chill temperatures.

* Wind Chill Readings...20 to 29 below zero.

* Timing...Midnight tonight until noon Saturday.

* Impacts...Frostbite on exposed skin is possible after 30 
  minutes of exposure.

Precautionary/Preparedness Actions...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chills. This will result in
frost bite and lead to hypothermia if precautions are not taken. 
If you must venture outdoors, make sure you wear a hat and
gloves.

Please stay tuned to NOAA Weather Radio, your local media, or
go to www.weather.gov/Burlington for further updates on this 
weather situation.

&&

$$
3 follow-up statements
262 
WWUS41 KBTV 032045
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
345 PM EST Fri Mar 3 2017

NYZ026>031-034-087-VTZ001>008-010-016>019-041000-
/O.CON.KBTV.WC.Y.0002.170304T0500Z-170304T1700Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Orange-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Ogdensburg, 
Potsdam, Gouverneur, Alburgh, South Hero, St. Albans, Newport, 
Island Pond, Burlington, Johnson, Stowe, St. Johnsbury, 
Montpelier, Bradford, Randolph, Enosburg Falls, Richford, 
Underhill, Bristol, Ripton, East Wallingford, and Killington
345 PM EST Fri Mar 3 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON EST SATURDAY...

The National Weather Service in Burlington continues the Wind
Chill Advisory, from midnight tonight to noon EST Saturday.

* Locations...Saint Lawrence Valley, Adirondacks, northern 
  Champlain valley, western slopes of the Green Mountains, and 
  north central and northeast Vermont.

* Hazard Types...Low wind chill temperatures.

* Wind Chill Readings...20 to 29 below zero.

* Timing...Midnight tonight until noon Saturday.

* Impacts...Frostbite on exposed skin is possible after 30 
  minutes of exposure.

$$
535 
WWUS41 KBTV 040545
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
1245 AM EST Sat Mar 4 2017

NYZ026>031-034-087-VTZ001>008-010-016>019-041200-
/O.CON.KBTV.WC.Y.0002.000000T0000Z-170304T1700Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Orange-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Ogdensburg, 
Potsdam, Gouverneur, Alburgh, South Hero, St. Albans, Newport, 
Island Pond, Burlington, Johnson, Stowe, St. Johnsbury, 
Montpelier, Bradford, Randolph, Enosburg Falls, Richford, 
Underhill, Bristol, Ripton, East Wallingford, and Killington
1245 AM EST Sat Mar 4 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

The National Weather Service in Burlington continues the Wind
Chill Advisory, until noon EST today.

* Locations...Saint Lawrence Valley, Northern Adirondacks, 
  northern Champlain valley, western slopes of the Green 
  Mountains, and north central and northeast Vermont.

* Hazard Types...Low wind chill temperatures.

* Wind Chill Readings...20 to 29 below zero.

* Timing...Now through noon today.

* Impacts...Frostbite on exposed skin is possible after 30 
  minutes of exposure.

$$
576 
WWUS41 KBTV 041200
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
700 AM EST Sat Mar 4 2017

NYZ026>031-034-087-VTZ001>008-010-016>019-041300-
/O.CAN.KBTV.WC.Y.0002.000000T0000Z-170304T1700Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Orange-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Ogdensburg, 
Potsdam, Gouverneur, Alburgh, South Hero, St. Albans, Newport, 
Island Pond, Burlington, Johnson, Stowe, St. Johnsbury, 
Montpelier, Bradford, Randolph, Enosburg Falls, Richford, 
Underhill, Bristol, Ripton, East Wallingford, and Killington
700 AM EST Sat Mar 4 2017

...WIND CHILL ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the Wind
Chill Advisory for the Saint Lawrence Valley...then northern
Adirondacks...the northern Champlain Valley...the west slopes of
the Green Mountains...and north central and northeast Vermont.

Wind chill values have generally been in the 5 to 15 below range
and will remain there for the rest of the morning hours. Isolated
locations may briefly see a wind chill to 20 below...but for the
most part wind chill criteria is not expected to be met this
morning. Nevertheless...it will remain cold and you will still
need to dress appropriately for the cold temperatures and gusty
winds this morning.

$$

Evenson

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind chill advisory went out at Mar 2, 11:57 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 2, 11:57 PM EST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1157 PM EST Thu Mar 2 2017

.SYNOPSIS...
The region will remain under cyclonic flow from departing low
pressure area over the Canadian maritimes. Much colder air will
be over the north country overnight through Sunday, with
temperatures remaining below freezing. A high pressure area will
build slowly east from the Great Lakes and will crest over the
north country on Sunday morning with mostly clear skies. Warmer
weather will return early next week.

&&

.NEAR TERM /UNTIL NOON FRIDAY/...
As of 1114 PM EST Thursday...Interesting night with regards to
clouds across our region. Have noticed persistent clouds around
10,000 feet downwind of the high peaks associated with
orographic induced cirrus. This is caused by winds of 35 to 45
knots between 925mb and 700mb perpendicular to the
mountains...creating a terrain induced mountain gravity
wave...and based on an article in the Journal of Operational
Meteorology these clouds should continue most of the night and
will impact temps downwind across the cpv and parts of central
VT. Therefore have increased cloud grids and overnight lows by 3
to 6 degrees across this region...with lows mainly in the
mid/upper teens...elsewhere expecting lows to range from near 0F
to +10F...with west/northwest winds 5 to 10 knots.
Otherwise...forecast in great shape.

Previous forecast follows: Skies
will be partly sunny on Friday. Temperatures will be well below
normal for early March with high temperatures mainly in the
teens to the lower 20s in valley locations.

&&

.SHORT TERM /NOON FRIDAY THROUGH SUNDAY NIGHT/...
As of 318 PM EST Thursday...High confidence of a period of much
below normal temperatures with wind chill highlights likely
Friday Night into Saturday for values between -15F and -30F.
Models in excellent agreement showing a core of very cold air
with 1000 to 500mb thickness <490 and progged 850mb temps
approaching -30C by 12z Saturday...before modifying Saturday
afternoon into Sunday. On Friday night into Saturday we are
still under advection with a gradient between building 1038mb
high pres and departing low pres...creating brisk northwest
winds of 15 to 25 mph...with higher values over the mountains.
This combined with temps between +5F and -10F will create wind
chill values Friday Night into Saturday Morning between -10F and
-30F...with values near -50F at the summits. Have mention
slight chance/chc pops in the favorable upslope regions of the
dacks/greens thru 06z Saturday...snowfall will be very light
given the lack of moisture. Expect a sunny but cold day on
Saturday with highs only in the single digits to mid teens
depending upon elevation.

On Saturday Night into Sunday 1040mb high pres builds directly
overhead...resulting in ideal radiational cooling conditions
with light winds and clear skies. Only factor is the lack of
snow cover for temps to completely bottom out. Thinking lows
will range from -15F across the NEK/SLK to 0F CPV...with many
locations between -5F and -10F.

Dry weather with plenty of sunshine continues for
Sunday...great for solar production as temperatures climb back
into the teens mountains and mid/upper 20s warmer valleys...with
the higher March sun angle. Temps will be tricky on Sunday
Night with strong thermal inversion anticipated with warming
profiles aloft. Thinking coldest temps will be in the deeper
valleys of the dacks and eastern/central VT...including the NEK
with reading between -5F to 15F.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 318 PM EST Thursday...The weather pattern becomes more
active for next week as a wild swing in temps occurs...along
with chances for more rain as another system passes to our west.
Strong low level warm air advection will push our 925mb to
850mb temps above 0C by 00z Tuesday...deepening surface low pres
tracks across the Great Lakes...placing us in the warm sector.
The gradient between departing high pres and approaching low
pres/cold front will produce a strong southerly gradient across
our region...with progged 850mb winds near 50 knots. This will
help push deeper moisture into our region with some rain showers
expected on Tuesday from general warm air advection lift. QPF
will be between 0.10 and 0.25 with some shadowing possible cpv.

A sharp front with potent 5h energy and good jet dynamics will
cross our region late Tuesday into Weds...with a period of rain
showers with embedded heavier convective elements possible. Very
similar to our previous couple events...with some gusty winds
possible. After readings well into the 50s on Tuesday...temps
will fall sharply on Weds into Thursday...as progged 850mb temps
drop between -14c and - 16c. As typical expecting a period of
gusty winds behind the boundary on Weds...associated with good
mixing and progged 850mb winds of 45 to 55 knots. Some lingering
mountain snow showers possible on Weds Night into
Thursday...but nothing significant...with temps cooling back to
slightly below normal values.

&&

.AVIATION /06Z Friday THROUGH Tuesday/...
Through 06Z Saturday...VFR through the period. Some
orographically induced cirrus over the Champlain valley. Winds
under 10 kts.

Outlook 06Z Saturday through Tuesday...

06Z Saturday through 00z Tuesday...Mainly VFR as a ridge of
high pressure builds slowly east from the Great Lakes through
the period.

00Z Tuesday through 00Z Wednesday...Areas of MVFR in rain and
snow showers.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...WGH
NEAR TERM...WGH/Taber
SHORT TERM...Taber
LONG TERM...Taber
AVIATION...Neiles
Hazardous weather outlook, Mar 2, 12:58 PM EST, 14 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Burlington VT
1258 PM EST Thu Mar 2 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-031800-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
1258 PM EST Thu Mar 2 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday night into Saturday wind chill may become dangerous. Wind
chill temperatures will fall to 15 to 25 below zero and even colder
on the mountain summits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Chill Advisories in Vermont, 2017Wind Chill Advisories in New York, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.